Flash Flood, New Castle
- When
- December 13, 11:06 PM EST to December 14, 1:28 AM EST
- Where
- New Castle County, Coochs Bridge
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A very wet autumn left saturated soil conditions across northern Delaware and made the Christina River susceptible to flooding with any moderate or heavy rain. The river was already running high from the heavy rain on the 11th and even though storm totals were less than one inch during the evening of the 13th, it flooded again.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A very wet autumn left saturated soil conditions across northern Delaware and made the Christina River susceptible to flooding with any moderate or heavy rain. The river was already running high from the heavy rain on the 11th and even though storm totals were less than one inch during the evening of the 13th, it flooded again. The Christina River at Coochs Bridge reached its 9 foot flood stage at 1106 p.m. EST on the 13th, crested at 9.23 feet at 110 a.m. EST on the 14th and was back within bankfull at 128 a.m. EST on the 14th. The storm total was 0.75 inches in Wilmington and Newark and 0.61 inches at the New Castle County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 9:50 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 950 PM EST FRI DEC 13 2002 HAVE ISSUED AN EVENING UPDATE TO TAPER RAIN OFF TO RAIN SHOWERS FROM SOUTH TO NORTH DURING THE LATE EVENING/EARLY MORNING HOURS FROM SOUTH TO NORTH. 88D SHOWS MUCH OF THE HEAVIER PCPN MOVING TO THE N AND E AND JUST SHOWERS TO OUR SOUTH. HAVE ALSO TWEAKED SOUTHERN TEMPS UP A BIT TO ACCOUNT FOR WARMER AIR MOVING NORTH (ALREADY 56 AT 9 PM AT WALLOPS ISLAND). HAVE ALSO REWORDED SAT/S FCST TO READ OCCASIONAL SHOWERS RATHER THAN OCCASIONAL RAIN TO MAKE THINGS A LITTLE MORE OPTIMISTIC. JJM #################################################################### WILL ISSUE AN UPDATE FOR CARBON/MONROE/SUSSEX NJ. FREEZING RAIN/SLEET MIXTURE FALLING OVER THE HIGHER ELEVATIONS ATTM AND WITH TEMPS NOT CHANGING SEE NO REASON WHY PRECIP WILL TURN OVER TO ALL RAIN ANY TIME SOON. SOME MIXING WITH WET SNOW IS ALSO POSSIBLE WITH LESS THAN ONE INCH ACCUMULATION. JJM PREV AFD BELOW: ################################################################### PRECIP CONTINUES TO SPREAD FROM SOUTH TO NORTH. WILL MENTION SLEET MIXING IN AT START NORTHWEST ZONES. ALSO A FEW POCKETS OF BELOW FREEZING TEMPS SO WILL ALSO MENTION SPOTTY FREEZING RAIN AT START. WITH RAIN THRU THE NIGHT WILL NEED TO WATCH OUR FLASHIER STREAMS. LOCAL PROCEDURES SHOW BANKFULL WITH .75 INCH PRECIP. WILL NOT ISSUE A WATCH FOR NOW. AS SFC AND UPPER LOW MOVE OFF DURING DAY SAT WILL MIX PRECIP NORTHWEST WITH SOME SNOW AND KEEP SHOW SHOWERS/FLURRIES SAT NIGHT EXTREME NW ZONES. SUNDAY WILL BE SLIGHTLY BELOW NORMS. MARINE...WILL RAISE SCA ON LOWER DEL BAY AND COAST FROM SANDY HOOK TO LITTLE EGG AND CONT FOR REST OF COAST. FCSTID = 10 MPO 33 35 24 36 / 100 90 30 10 ABE 37 42 28 40 / 100 90 10 10 RDG 38 42 29 41 / 100 90 10 10 PHL 41 46 31 45 / 100 90 10 10 12N 34 37 25 38 / 100 90 30 10 SMQ 39 44 30 42 / 100 90 10 10 TTN 40 45 31 44 / 100 90 10 10 MIV 43 47 31 46 / 100 90 10 10 ACY 45 47 38 48 / 100 90 10 10 ILG 41 45 31 44 / 100 90 10 10 DOV 44 49 31 45 / 100 90 10 10 GED 45 50 33 48 / 100 90 10 10 ESN 45 50 30 45 / 100 90 10 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ENTIRE COAST AND LOWER DELAWARE BAY ZEV
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EST FRI DEC 13 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY RAIN MAY BE MODERATE TO HEAVY AT TIMES TONIGHT AND SNOW MAY MIX WITH THE RAIN IN THE HIGHEST ELEVATIONS OF THE POCONOS AND NORTHWEST NEW JERSEY...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SNOW SHOWERS ARE POSSIBLE IN THE POCONOS AND NORTHWEST NEW JERSEY SATURDAY WITH LITTLE OR NO ACCUMULATION ANTICIPATED...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RPW
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325554.